Wear Silver on Sunday, August 31 for International Overdose Awareness Day

Written by admin, August 29, 2014

August 29, 2014 – 2014 Theme is RETHINK AND REMEMBER

This Sunday, August 31, a day known around the globe as International Overdose Awareness Day, is a day to raise awareness of overdose and reduce the stigma of a drug-related death. Wearing silver on August 31 honours the thousands of lives lost to preventable overdoses, while also acknowledging and supporting the mourning process of those friends and family members left behind.

“International Overdose Awareness Day serves to remind us of the impact of substance use in our community, specifically that overdose deaths are preventable and that the loss of any human life is a loss to our society and to a family in particular,” said Deanna VandenBroek, Health Promoter with the Substance Misuse Prevention Program at Peterborough Public Health. “Anyone can fall victim to an overdose – your family, friends and neighbours, whether they’re using prescribed substances or experimenting.  It can happen at any age and is risk regardless if someone is a first-time or long-time user.”

Accidental overdose is a leading cause of unintentional death in Ontario – a figure comparable to traffic fatalities. Each year in Peterborough City, County and Curve Lake and Hiawatha First Nations, an average of 16 people lose their life due to overdoses on alcohol and other drugs. Prescription opiates like fentanyl and oxycodone, for example, are increasingly the cause of these tragic and preventable overdose deaths.

A group of partner organizations involved with the Peterborough Drug Strategy have been working together to deliver an overdose prevention program in Peterborough over the last few years. It involves providing information and training on preventing an overdose and how to respond to an overdose emergency. More specifically, the training covers recognizing an overdose, calling 911, basic CPR, the rescue position and how to administer Naloxone, the antidote drug that temporarily reverses the effects of an overdose. It does this by inducing respiratory depression, putting a person into withdrawal until an ambulance can arrive. Such efforts to provide overdose prevention training and Naloxone have been shown to save lives.

More information on overdose awareness and prevention can be found at www.overdoseday.com or www.peterboroughdrugstrategy.ca.

-30-

 

For further information, please contact:

Deanna VandenBroek,
Health Promoter, Substance Misuse Prevention Program
Ph: 705-743-1000 Ext: 223